Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS New York, NY

August 14, 2005Bronx County, New York County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2005, 6:50 PM EDT for Bronx County, New York County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 6:50 PM EDT (22:50 UTC)
Expired
Aug 14, 2005, 7:30 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bronx County, NY, New York County, NY

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 1:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 142250
SVROKX
NYC005-061-142330-
/O.NEW.KOKX.SV.W.0053.050814T2250Z-050814T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
650 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW YORK COUNTY IN SOUTHEAST NEW YORK.
  BRONX COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 730 PM EDT.

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARLEM...OR NEAR MOTT
  HAVEN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EAST TREMONT BY 705 PM EDT.
  NEAR CO-OP CITY BY 715 PM EDT.

THE TOWNS OF WASHINGTON HEIGHTS...FORDHAM AND WOODLAWN ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4091 7391 4078 7398 4080 7383 4088 7376

$$

EKSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:40 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 2:40 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT SUN AUG 14 2005

.NEAR TERM (THROUGH MONDAY)...AFTERNOON PACKAGE WILL GO OUT EARLIER
THAN USUAL FOR SEVERE THUNDERSTORM WATCH 720. SOME CELLS HAVE
ALREADY POPPED UP NORTH AND WEST OF NYC AS EXPECTED...AND THESE
SHOULD INCREASE IN COVERAGE/INTENSITY AS THE AFTERNOON WEARS ON.
AIRMASS OVER THE AREA ALREADY QUITE UNSTABLE WITH SBCAPE 4500 J/KG
AND MLCAPE 3500 J/KG NORTH AND WEST OF NYC. ENOUGH VERTICAL SHEAR
PRESENT TO PRESENT THREAT OF DAMAGING WINDS...WITH THE MAIN THREAT
FROM BOWING SEGMENTS/WET MICROBURSTS. WBZ HEIGHTS NEAR 13 KFT BUT
DECENT CAPE BETWEEN -20C AND -30 C AND DEEP LAYER SHEAR SUGGEST
LARGE HAIL COULD STILL BE A THREAT WITH THE STRONGER STORMS. MAIN
THREAT EARLY ON WILL BE NORTH AND WEST OF NYC...BUT STORMS COULD
ALSO DEVELOP AHEAD OF MAIN ACTIVITY ALONG SEA BREEZE BOUNDARIES
ACROSS FROM NYC UP INTO SOUTHWEST CT...AND ALSO ALONG THE NORTH
SHORE OF LONG ISLAND.

CONVECTIVE ACTIVITY AND THREAT OF SEVERE WX WILL CONTINUE INTO THIS
EVENING...THEN TAPER OFF LATE THIS EVENING. AM NOT EXPECTING
ORGANIZED ACTIVITY TO CONTINUE BEYOND THEN AS FOCUS OF DEVELOPING
LOW LEVEL JET APPEARS TO BE TOWARD SOUTHEAST NEW ENGLAND.

SINCE COLD FRONT IS ALIGNED WITH FLOW ALOFT...HAVE SLOWED DOWN ITS
FORWARD PROGRESS FROM PREVIOUS FORECAST. NAM HAS HAD A BETTER HANDLE
ON THIS THAN THE GFS...BUT 12Z GFS IS AT LEAST TRENDING TOWARD
SLOWER FROPA. THIS WILL AFFECT MAINLY WIND AND DEWPOINT
FORECAST...KEEPING SW FLOW AND 70+ DEWPOINTS IN A LITTLE LONGER
THROUGH AT LEAST MON MORNING. CHC POPS REMAIN IN THE FCST MAINLY
THROUGH MON MORNING...THEN DRIER NORTHERLY FLOW STARTS TO TAKE HOLD
MON AFTERNOON AS FRONT SINKS FARTHER SOUTH AND HIGH PRESSURE
BUILDS IN.
&&

.SHORT TERM (MONDAY NIGHT THROUGH WEDNESDAY)...FAIR WX WITH NEAR
NORMAL TEMPS EXPECTED AS HIGH PRES RIDGE SETTLES OVERHEAD. THIS WILL
KEEP WAVE OF LOW PRES FROM BRINGING PRECIP TO THE AREA...THOUGH
GRIDS DO DEPICT MORE CLOUD COVER. WED COULD END UP BEING WARMER THAN
FORECAST AS H8 TEMPS RECOVER TO +14C...HAVE COMPROMISED BETWEEN
COOLER PREVIOUS FORECAST AND MEX+2 FOR NOW. &&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...WITH CONCENTRATION ON
NEAR TERM HEAT/SEVERE WX HAZARDS HAVE GONE WITH STRAIGHT HPC
GUIDANCE.
&&

.AVIATION...BIGGEST THREAT WILL BE THUNDERSTORM THREAT. EXPECT SCT
TSRA THROUGH 02Z NORTHWEST...AND 04Z ELSEWHERE WITH THE MAIN HAZARD
EXPECTED TO BE WINDS. THE STRONGEST STORMS COULD BECOME SEVERE...AND
MOST STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 35 KTS.
ALSO EXPECT FREQUENT LIGHTNING STRIKES INCLUDING CG STRIKES.
OTHERWISE...WILL SEE LOW END VFR OR MVFR VSBY DUE TO HAZE WITH
POTENTIAL DROPS TO IFR IN HEAVY RAIN.

WIND SHIFT WILL SLOWLY OCCUR FROM NORTHWEST TO SOUTHEAST
OVERNIGHT...WHICH WILL USHER IN SOME DRIER AIR. THINK WELL SEE MVFR
BR LATE OVERNIGHT BEFORE IMPROVEMENT TO VFR BETWEEN 12 AND 14Z ON
MON.
&&

.MARINE...PRESSURE GRADIENT REMAINS RELATIVELY RELAXED THROUGH THE
WEEK. SEAS WILL BE ROUGH ON THE OCEAN TO START THE WEEK...AS SWELLS
FROM TROPICAL STORM IRENE WILL CONTINUE TO AFFECT THE LOCAL WATERS.
HOWEVER...ITS IMPACT SHOULD DECREASE AS THE WEEK PROGRESSES...AND BY
TUE EVENING...SEAS SHOULD SUBSIDE TO ONLY 2 TO 3 FT. EXPECT THE SCA
FLAG FOR ROUGH SEAS TO STAY UP THROUGH MON NIGHT.
&&

.HYDROLOGY...LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE A
THREAT THIS AFTERNOON AND EVENING. TORRENTIAL DOWNPOURS POSSIBLE AS
HIGH PRECIPITABLE WATER VALUES REMAIN IN PLACE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NY...HEAT ADVISORY THROUGH THIS AFTERNOON...NYZ072>077.
     SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NJ...HEAT ADVISORY THROUGH THIS AFTERNOON...NJZ003>006-011.
     SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ350-353-355.

&&

GOODMAN
Hazardous weather outlook, Aug 14, 3:21 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
321 PM EDT SUN AUG 14 2005

NJZ003>006-011-NYZ072>077-150900-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-UNION NJ-
321 PM EDT SUN AUG 14 2005
UPDATED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM DUE TO THE COMBINATION OF
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...AND SURFACE DEWPOINTS
IN THE LOWER TO MIDDLE 70S. HEAT INDEX VALUES WILL RANGE FROM 105 TO
110.

THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

CTZ005>012-NJZ002-NYZ067>071-078>081-150900-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ-
321 PM EDT SUN AUG 14 2005
UPDATED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

ANZ330-335-338-350-353-355-150900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
321 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM...

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
TONIGHT. SOME WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS
AND VISIBILITY BELOW 1 NM IN TORRENTIAL RAINFALL.

A SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS IS IN EFFECT DUE TO
SWELLS FROM TROPICAL STORM IRENE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ROUGH SEAS DUE TO SWELLS FROM TROPICAL STORM IRENE WILL CONTINUE
THROUGH AT LEAST MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

GOODMAN

In the hours before

Special weather statement, Aug 14, 4:50 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
450 PM EDT SUN AUG 14 2005

NYZ077-142145-
NASSAU-
450 PM EDT SUN AUG 14 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NASSAU
COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMAICA...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR MANHASSET BY 455 PM EDT.
  NEAR MINEOLA BY 500 PM EDT.
  NEAR HEMPSTEAD BY 505 PM EDT.
  NEAR WESTBURY BY 510 PM EDT.
  NEAR HICKSVILLE BY 515 PM EDT.
  NEAR LEVITTOWN BY 520 PM EDT.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.

MLE
Local storm report, Aug 14, 4:51 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
451 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     YORKTOWN HEIGHTS        41.27N 73.78W
08/14/2005                   WESTCHESTER        NY   LAW ENFORCEMENT

            SEVERAL TREES DOWNED.

&&

SR
Local storm report, Aug 14, 4:51 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
451 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     YORKTOWN                41.27N 73.78W
08/14/2005                   WESTCHESTER        NY   LAW ENFORCEMENT

            SEVERAL TREES DOWNED.

&&

SR
Local storm report, Aug 14, 5:05 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     5 NE NEW CANAAN         41.19N 73.42W
08/14/2005                   FAIRFIELD          CT   LAW ENFORCEMENT

            100+ TREES DOWNED.

&&

SR
Special weather statement, Aug 14, 6:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
628 PM EDT SUN AUG 14 2005

NJZ006-NYZ071>073-076-077-142315-
BRONX-HUDSON-NASSAU-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN WESTCHESTER-
628 PM EDT SUN AUG 14 2005

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM STAMFORD TO THE UPPER EAST SIDE OF MANHATTAN...MOVING EAST AT
20 MPH.

THESE STORMS WILL BE...
  NEAR THROGS NECK BRIDGE BY 635 PM EDT.
  NEAR WHITESTONE BY 640 PM EDT.
  NEAR CLEARVIEW EXPRESSWAY BY 645 PM EDT.
  NEAR PORT WASHINGTON BY 650 PM EDT.
  NEAR MANHASSET BY 655 PM EDT.
  NEAR OYSTER BAY BY 705 PM EDT.

TORRENTIAL DOWNPOURS AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH
THESE STORMS.

REYNOLDS
Local storm report, Aug 14, 6:48 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
648 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     RIDGEWOOD               40.98N 74.11W
08/14/2005                   BERGEN             NJ   AMATEUR RADIO

            4 LARGE TREES AND SEVERAL POWER LINES DOWNED.

0638 PM     LIGHTNING        DUMONT                  40.95N 73.99W
08/14/2005                   BERGEN             NJ   AMATEUR RADIO

            *** 1 INJ ***

&&

SR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:09 PM EDTSevere Thunderstorm WarningOKXWestchester70 min
Aug 14, 2:18 PM EDTFlash Flood WarningOKXOrange3 hr
Aug 14, 3:29 PM EDTSpecial Marine WarningOKX31 min
Aug 14, 4:33 PM EDTSevere Thunderstorm WarningOKXQueens42 min
Aug 14, 4:53 PM EDTSpecial Marine WarningOKX37 min
Aug 14, 6:41 PM EDTSpecial Marine WarningOKX34 min
Aug 14, 6:58 PM EDTSpecial Marine WarningOKX62 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.